Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
Cholesterol embolization syndrome (CES) is associated with endovascular procedures or anticoagulation, which disrupt atheromatous plaques within large arteries releasing cholesterol crystals.1 These crystals lodge in the vasculature of various organs, most commonly the skin.2,3 Cutaneous involvement classically presents in the distal lower extremities as livedo reticularis (49%), gangrene (35%), cyanosis (28%), ulceration (17%), nodules (10%), purpura (9%), and splinter hemorrhages.4 We report a case of CES with proximal cutaneous lesions mimicking calciphylaxis.
A woman in her 50s with an approximately 20 pack-year smoking history experienced a myocardial infarction, prompting anticoagulation therapy with heparin, cardiac catheterization, and stent placement at an outside hospital. Postoperatively, she initiated aspirin and clopidogrel treatment. Seven days after initiation, her lower back, buttocks, and thighs developed painful erythematous plaques, which progressed to nodules and ulcerations over days to weeks. A biopsy performed at the outside hospital suggested vasculitis. Prednisone treatment was initiated, and clopidogrel therapy was discontinued. As her ulcers continued to enlarge and her proximal arms developed mottling, she was referred to our clinic for evaluation.
At presentation, she had normal blood pressure and no gastrointestinal or neurologic complaints. On the buttocks, thighs, and right calf were firm, tender, erythematous nodules and ulcerations with overlying eschar (Figure 1). Violaceous livedoid plaques were present on the lower back, buttocks, thighs, and proximal arms bilaterally. The distal extremities appeared normal. We considered CES, given the livedoid changes and history of endovascular intervention, while calciphylaxis was considered based on the appearance and location of the lesions. We also considered medium-vessel vasculitis.
A and B, Violaceous livedoid plaques on the bilateral flanks, buttock, and proximal thighs, with deep ulcerations on the lower back and buttocks. Although not shown in these images, livedoid changes were also present on the bilateral upper arms, and, in contrast to the classic presentation of CES, the toes were notably spared.
A 6-mm punch biopsy specimen from an ulcer on the buttock demonstrated cholesterol clefts in the lumen of deep dermal arteries without evidence of calciphylaxis or vasculitis (Figure 2). Aside from leukocytosis (white blood cell count, 18 000/μL), findings of other blood tests were normal, including vasculitis assays such as antinuclear antibody and antineutrophil cytoplasmic antibody tests. Results of retinal evaluation by our ophthalmology colleagues were unremarkable.
A 6-mm punch biopsy specimen from an ulcer on the left buttock shows cholesterol clefts within the lumen of deep dermal arteries, consistent with cholesterol embolization syndrome (hematoxylin-eosin, original magnification ×200).
The histologic findings were diagnostic for a proximal cutaneous presentation of CES without systemic involvement, likely caused by anticoagulation therapy (heparin) and endovascular intervention (cardiac catheterization). It is unclear if aspirin or clopidogrel contributed to the manifestations. Supportive measures were initiated, including wound care, smoking cessation, and weight loss. Her cardiologist initiated pain management measures as well as treatment with statins and antihypertensive agents. The skin lesions healed over 1 year.
In CES, disruption of atheromatous plaques causes microemboli to occlude downstream vessels. Cholesterol embolization syndrome due to endovascular procedures usually occurs hours to weeks after the procedure, whereas anticoagulation-associated CES presents weeks to months after initiation of anticoagulation.
Cutaneous involvement of the distal lower extremities manifesting as livedo reticularis, pain, and/or blue toes with intact pulses is the most frequent finding, seen in 35% to 90% of patients.3,4 Common systemic manifestations include hypertension (66%) and acute renal failure (33%).2 Other findings include gastrointestinal manifestations (19%-33%); Hollenhorst plaques in the retinal arterioles (22%); and, rarely, central nervous system involvement.2- 5
When found on histopathologic examination, cholesterol clefts within vascular lumen are pathognomonic for CES. As vessel involvement may be focal and segmental, step sections into the tissue block may be required to identify the involved vessel(s).
Standard treatment is supportive and includes local wound care. Resection of ischemic tissue can provide symptomatic improvement. Additionally, referral to a cardiologist should be considered. Statin therapy may stabilize atherosclerotic plaques, reducing recurrent embolization.6 Anticoagulation and endovascular intervention directed at the emboli source should be reserved for life-threatening cases, as additional dislodgement of cholesterol crystals may occur following such treatment.
Given the cutaneous features of CES, dermatologists often play a role in diagnosing this condition. Proximal cutaneous lesions are atypical but do occur and may cause diagnostic confusion with calciphylaxis. A high index of suspicion in the appropriate clinical context and a low threshold for skin biopsy are required to diagnose CES.
Corresponding Author: Frank Wang, MD, Department of Dermatology, University of Michigan Health System, 1910 Taubman Center, 1500 E Medical Center Dr, Ann Arbor, MI 48109 (firstname.lastname@example.org).
Published Online: June 11, 2014. doi:10.1001/jamadermatol.2013.8846.
Conflict of Interest Disclosures: None reported.
Additional Contributions: We are indebted to Laura VanGoor, BFA, for assistance with graphic material. Ms VanGoor is an employee of the Department of Dermatology at the University of Michigan Medical School.
Tran BAP, Egbers R, Lowe L, Helfrich YR, Wang F. Cholesterol Embolization Syndrome With an Atypical Proximal Presentation Simulating Calciphylaxis. JAMA Dermatol. 2014;150(8):903-905. doi:10.1001/jamadermatol.2013.8846